This site is intended for health professionals only

Published on 28 May 2009

Share this story:
Twitter
LinkedIn

Paracetamol liver damage warning

teaser

The risk of liver damage from the painkiller paracetamol (acetaminophen in the USA) has prompted the Food and Drug Administration (FDA) to issue stronger warnings and dose limits.

A maximum adult daily dose of 3,250 milligrams is recommended compared with the current 4,000 milligrams, plus limiting the strength of tablets and liquid formulations for children.

Says an FDA working group report: “There is extensive evidence that hepatotoxicity (liver toxicity) caused by acetaminophen use may result from lack of consumer awareness that acetaminophen can cause severe liver injury.

“Consumers may not be aware that acetaminophen is present in many over-the-counter combination products, so they may unknowingly exceed the recommended acetaminophen dose if they take more than one acetaminophen product without knowing that both contain acetaminophen.”

The group will meet in June to discuss public information efforts, including more strongly worded labels warning of liver side-effects and dose limitations.

Copyright Press Association 2009

Paracetamol



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn